Alert archive / Nevada / Flash Flood Warnings in 1998

Flash Flood Warning 1, NWS Las Vegas, NV

July 9, 1998Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 9, 1998, 12:56 PM PDT for Clark County, Nevada. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 1998, 12:56 PM PDT (19:56 UTC)
Expired
Jul 9, 1998, 2:55 PM PDT
In force
119 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1998-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1998-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3410 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 091957
FFWLAS
NVC003-092155-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1256 PM PDT THU JUL 9 1998


*  FLASH FLOOD WARNING FOR
   CENTRAL AND EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA

*  UNTIL 255 PM PDT

*  SOME LOCATIONS AFFECTED
   HENDERSON...INCLUDING GREEN VALLEY
   EAST LAS VEGAS

*  AT 1250 PM PDT AUTOMATED RAIN GAUGES OVER THE GREEN VALLEY
   PORTION OF HENDERSON REPORTED AROUND ONE-HALF INCH OF RAIN
   IN ONLY 30 MINUTES. AS A RESULT... FLASH FLOODING IS
   OCCURRING OR IMMINENT IN THE WARNING LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY AND THE ROAD BENEATH MAY NOT BE INTACT. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IT ONLY TAKES
A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY. REMEMBER...
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.

SKRBAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 8:45 AM PDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 9, 8:45 AM PDT, 4 hours 11 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
845 AM PDT THU JUL 9 1998

SYNOPSIS...A LOW PRESSURE SYSTEM WILL APPROACH THE WEST COAST OF THE
UNITED STATES TONIGHT WHILE THE UPPER LEVEL HIGH REMAINS IN PLACE
OVER NEW MEXICO. THIS PATTERN WILL KEEP A GENERALLY DRY SOUTHWEST
FLOW OVER THE AREA BUT SOME AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE TO DEVELOP...ESPECIALLY OVER AND NEAR THE MOUNTAINS.
TEMPERATURES WILL REMAIN NEAR NORMAL FOR THE NEXT FEW DAYS.

DISCUSSION...MONSOONAL MOISTURE PLUME HAS SHIFTED SLIGHTLY WESTWARD
AS EXPECTED OVERNIGHT BUT ONLY TO SRN NV/NW AZ BORDER AREA. DRA
SOUNDING VIRTUALLY UNCHANGED FROM YESTERDAY MORNING WITH LIMITED
MOISTURE STILL BETWEEN 500-550MB. LITTLE MORE MOISTURE AVAILABLE JUST
TO SE THOUGH IN PLUME AND ALSO WITH WEAK SE FLOW BETWEEN 11-14K FROM
NW AZ INTO EXTREME SRN NV AS EVIDENCED BY MID LEVEL CLOUDS MOVING
INTO LOCAL AREA. AREA OF MOISTURE IS STILL RATHER SHALLOW AND ONLY
EXPECT FEW MORE STORMS TO POP OVER CLARK COUNTY...MAINLY HIGHER
TERRAIN. FEW STRONGER STORMS ARE POSSIBLE IN MOHAVE COUNTY THOUGH
UNDER DEEPER PLUME BUT STILL NO FORCING. BEYOND THIS AFTERNOON...
APPROACHING TROF ALREADY LOWERING HEIGHTS ALONG THE COAST AND EVEN
OVER SOUTHWEST DESERTS AS HIGH WEAKENS OR SHIFTS EWD. LIMITED
MOISTURE MAY BE SWEPT EVEN FURTHER EWD OVER THE NEXT FEW DAYS AND
WILL LUK AT THIS FOR AFTERNOON PACKAGE. NO UPDATES PLANNED FOR THIS
MORNING. LAS 000. SKRBAC

Nearby

Flash Flood Warnings in Nevada, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.